MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. VASCUTRAK PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. VASCUTRAK PTA BALLOON DILATATION CATHETER
Catalog Number V184020
Medical Device Problem Codes Deflation Problem (1149); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.The lot number for the device was not provided; therefore, a review of the device history records could not be performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the sfa the pta balloon allegedly would not deflate.It was further reported that upon an attempt to deflate the balloon, the inflation hub of the balloon catheter allegedly detached.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Investigation summary: the device was returned for evaluation.A visual inspection found the hub to be fully detached from the catheter shaft.Therefore, the investigation is confirmed for the reported hub detachment.However, the investigation is inconclusive for the reported deflation issue, as the device was unable to be functionally tested due to the detached hub.Although it is possible that the detached hub contributed to the reported deflation issue, the root cause for the hub detachment could not be determined based upon the available information.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Use of the vascutrak pta balloon dilatation catheters: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place and slowly inflate the balloon with an inflation device.It is recommended that the balloon pressure be increased 1atm every 30 seconds until the lesion is effaced or the rated burst pressure is reached.Slowly apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy and that no contrast is left in the balloon.Precaution: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.When back loading the catheter onto the guidewire, support the catheter and ensure that the guidewire tip does not snag or come into contact with the balloon.Fully evacuate the balloon prior to withdrawing the system.Larger sizes of vascutrak balloon may exhibit slower deflation times.If the balloon does not deflate, advance a sheath or catheter over the proximal portion of the balloon to straighten out the connection of the balloon to the inflation lumen.While maintaining negative pressure and the position of the guidewire, grasp the balloon catheter just outside the sheath and withdraw the deflated dilatation catheter over the wire through the introducer sheath.Do not continue to use the balloon catheter if the shaft has been bent or kinked.Deflation catheter preparation: prior to use, the air in the balloon catheter should be removed.To facilitate purging, select a syringe or inflation device with a 10 ml or larger capacity and fill approximately half of it with the appropriate balloon inflation medium (50% contrast medium/50% sterile saline solution).Do not use air or any gaseous medium to inflate the balloon.Note: it has been shown that a 25/75% contrast / saline ratio has yielded faster balloon inflation / deflation times.

Brand Name
VASCUTRAK PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7230828
Report Number2020394-2018-00039
Device Sequence Number1237342
Product Code PNO
UDI-Device Identifier00801741061516
UDI-Public00801741061516
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K103459
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberV184020
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2018
Initial Date Received by Manufacturer 01/04/2018
Supplement Date Received by Manufacturer03/29/2018
Initial Report FDA Received Date01/31/2018
Supplement Report FDA Received Date04/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1